Back to Ask the Diabetes Team Ask the Diabetes Team

From Toronto, Ontario, Canada:

I have type 1 diabetes, I am taking Regular at each of my meals with NPH before bed, and I find I can control my blood sugar in the day, but almost always wake up with readings of 10-19 mmol/L [180-342 mg/dl]. I have been having lows most nights (confirmed after I wore a continuous glucose monitoring system for three days), so I decreased my NPH. However, regardless of the amount of insulin I take, I always have very high blood sugar in the morning. I suspect I am having lows (resulting in rebounds) some nights and experiencing dawn phenomenon other nights.

I have consulted with my doctor about the lows in the night, and we tried to correct them by taking less insulin. After a week of very high readings, he recommended I take more insulin. I feel like I am spinning my wheels!!

I test regularly during the night, and can never catch myself having a low. In addition, sometimes I can go from under 10 mmol/L [180 mg/dl] at 5:00 am to 19 mmol/L [342 mg/dl] by 7:30 am. How do I deal with both dawn phenomenon and the lows in the middle of the night? Is there a time I should be taking my insulin so that it would peak at 5:00 am? I currently take my NPH at 10:30 pm.

Is there any way to lessen the effects of the dawn phenomenon? Would a regular exercise pattern help? Medication? Any advice, or answers would be very much appreciated.


are really working at trying to make this better. You should know that I am not a believer in the Somogyi Effect (rebound high sugars after lows during the night). I would put less faith in the idea that you are high because you had serious lows, unless you treated them with food during the night. There are ample data to suggest a true dawn phenomenon and suspect you have a dramatic one which is reason for high sugars in the am. I would also raise the issue of how well documented the lows are. If you cannot identify them by intermittent monitoring, can you trust the continuous glucose monitoring system?

When I recommend that my patients take bedtime NPH, I instruct them to take the NPH eight to nine hours before they wake. This is in keeping with the action profile of the insulin. If you feel the action profile of the insulin needs to be extended past 6:00 am, you can try taking the NPH later. However, 10:30 pm is fairly late. You should have effect of the NPH extending past 8:00 am and might consider taking the NPH earlier. This will allow the NPH to begin working earlier before the sugars get high.

Exercise will generally lower insulin requirements over the 24 hours following the exercise. Exercise at night may increase your risk of lows, too. I am not sure that there are other medications to improve the situation, unless you were to try another insulin regimen. You might consider am insulin pump where the basal rate can be more finely titrated over the night. For the moment, I would have to agree with your physician and cautiously increase the NPH and consider taking it an hour earlier.


Original posting 3 Apr 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:44
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.